Format

Send to

Choose Destination
See comment in PubMed Commons below
Med Toxicol Adverse Drug Exp. 1988 Mar-Apr;3(2):85-106.

Valproate-associated hepatotoxicity and its biochemical mechanisms.

Author information

1
Department of Medicine, University of Queensland, Brisbane.

Abstract

Intake of the anticonvulsant drug valproic acid, or its sodium salt, has been associated with occasional instances of severe and sometimes fatal hepatotoxicity. Probably at least 80 cases have occurred worldwide. The syndrome affects perhaps 1 in 10,000 persons taking the drug, and usually develops in the early weeks or months of therapy. Most instances have involved children, usually those receiving more than 1 anticonvulsant. Multiple cases have occurred in 2 families. The typical presentation is of worsening epilepsy, increasing depression of consciousness, and progressive clinical and biochemical evidence of liver failure. The liver has sometimes shown hepatocyte necrosis, and on other occasions widespread microvesicular steatosis, while cholestatic changes have also occurred. The appearances are interpreted as consistent with a drug toxicity reaction. During the hepatotoxicity increased amounts of unsaturated metabolites of valproate, notably 4-en-valproate, have been found in blood and urine. In 4 cases there has been evidence of impaired beta-oxidation of valproate with, in 1 case, accumulation of isomers of valproate glucuronide caused by intramolecular rearrangement of the conjugate. There are molecular structural similarities between 4-en-valproate and 2 known hepatotoxins (4-en-pentanoate and methylenecyclopropylacetic acid, the latter being responsible for hypoglycin poisoning). There are also clinical and histopathological similarities between valproate hepatotoxicity and both hypoglycin poisoning and certain spontaneous disorders of isoleucine metabolism (one pathway of valproate metabolism is analogous to oxidative degradation of isoleucine). Unsaturated metabolites of valproate, in particular 4-en-valproate, may contribute to the hepatotoxicity of the drug. However, since the hepatotoxicity appears to involve an element of idiosyncrasy, the primary defect in some cases may be an inherited or acquired deficiency in the drug's beta-oxidation. This defect may divert valproate metabolism towards omega-oxidation, with increased formation of the toxin 4-en-valproate, but may also allow increased formation of a toxic metabolite derived from isoleucine, since beta-oxidation of isoleucine derivatives will also be impaired.

PMID:
3131628
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Loading ...
    Support Center